Tornadoes · United States · Kansas · 2008
EF1 tornado, Quinter to Tasco, Kansas, May 23, 2008
From Quinter to Tasco, this EF1 tornado ran 5.0 miles across Gove and Sheridan counties on May 23, 2008, touching down at 4:34 PM CDT and reaching 200 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 23, 2008
- Touchdown
- 4:34 PM CDT (21:34 UTC)
- Lifted
- 4:47 PM CDT (21:47 UTC)
- On the ground
- 13 minutes
- Path length
- 5.0 miles (8.0 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Counties
- Gove and Sheridan counties
- Touchdown point
- 39.111, -100.241
- Lift-off point
- 39.176, -100.206
- Record number
- 0805231534-01
What the Weather Service recorded
Intense supercell thunderstorms moved north across the region during the afternoon and evening hours producing 10 tornadoes, including an F4 tornado just SW of Quinter. Extremely heavy rainfall also resulted in flooding in many areas. Many of these thunderstorms occurred in the same areas as the storms the previous day.
Large tornado developed near Road 68 and Road W and dissipated near Road 64 and Road A. No known damage.
KAKE-TV relayed this tornado report. This tornado damaged utility poles and trees as it moved northeast from Gove into southern Sheridan county.
Storm chaser videotaped a large wedge tornado just north of Quinter, which moved into Sheridan county along a path just west of a second tornado occurring simultaneously. This tornado caused extensive utility pole damage from northern Gove into southern Sheridan county, and impacted several homesteads with roof and outbuilding damage.
This tornado moved into Sheridan county from Gove county north of Quinter. Damage occurred to utility poles and trees. No homes or outbuildings suffered damage.
This tornado moved into southern Sheridan county from Gove county. It initially moved NNE, then straight north on Road 120E then turned back to the NNW before dissipating near Road 50S and 100E in Sheridan county. Approximately five miles of utility poles were broken or heavily damaged from a combination of tornado and rear flank downdraft winds. In addition, several farmsteads suffered damage to the home and outbuildings. A mobile home was blown off its supports and into a nearby home which was destroyed as a result.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at May 23, 2:52 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 23, 2:52 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
152 PM MDT FRI MAY 23 2008
.SYNOPSIS...
1248 PM MDT FRI MAY 23 2008
VERY ACTIVE WEATHER PATTERN CONTINUES OVER THE CENTRAL HIGH PLAINS
TODAY. WATER VAPOR IMAGERY SHOWING IMPRESSIVE CLOSED MID/UPPER
LOW OVER THE GREAT BASIN. SHORTWAVE TROUGH WHICH KICKED OFF SEVERE
THUNDERSTORMS OVER OUR AREA YESTERDAY IS NOW MOVING INTO THE
DAKOTAS. ANOTHER POTENT SHORTWAVE TROUGH NOW ROUNDING THE BASE OF
THE LONGWAVE TROUGH BRINGING POTENTIAL FOR SIGNIFICANT SEVERE
WEATHER OUTBREAK AGAIN THIS AFTERNOON AND EVENING.
FOLTZ
&&
.DISCUSSION...
1248 PM MDT FRI MAY 23 2008
PRIMARY FOCUS FOR THIS FORECAST PACKAGE WILL BE LINGERING SEVERE
WEATHER THREAT OVER THE CWA DURING THE OVERNIGHT HOURS TONIGHT AND
CONTINUED PRECIP CHANCES THROUGH THE END OF THE PERIOD.
STRONG TO SEVERE DEEP MOIST CONVECTION WILL BE ONGOING AT THE
START OF FORECAST PERIOD AND WILL SLOWLY TRANSITION EASTWARD
DURING THE OVER NIGHT HOURS. COMBINATION OF 2 TO 3 INCH RAINFALL
AMOUNTS FROM LAST NIGHTS STORMS AND TODAYS SOUTH TO NORTH STORM
MOTION CONDUCIVE TO TRAINING CELLS...WILL LIKELY RESULT IN HYDRO
CONCERNS OVER THE EASTERN TWO-THIRDS OF THE CWA. HAVE ISSUED A
FLASH FLOOD WATCH ALONG AND EAST OF A LINE FROM STRATTON NEBRASKA
TO RUSSEL SPRINGS KANSAS. WILL SEE POTENTIAL FOR ADDITIONAL
CONVECTION SATURDAY AFTERNOON/EVENING ALONG AND EAST OF THE
COLORADO/KANSAS BORDER HOWEVER BEST COMBINATION OF SHEAR AND
INSTABILITY WILL BE WELL EAST OF THE CWA. ACTIVE WEATHER PATTER
WILL CONTINUE ON SUNDAY AND MONDAY AS ANOTHER IN THE LONG SERIES
OF SHORTWAVE TROUGHS EJECTS OUT OF THE BASE OF THE LONGWAVE
TROUGH. BEST THREAT FOR SEVERE WEATHER WILL BE MONDAY AFTERNOON
AND EVENING. TIMING AND MODE OF SEVERE WEATHER TOUGH TO PIN DOWN
AT THIS POINT BUT WILL BECOME CLEARER AS MONDAY DRAWS CLOSER.
BY TUESDAY..ECMWF SHOWS THE MID/UPPER LOW RETROGRADING OFF THE
COAST OF CALIFORNIA WHICH SHOULD ALLOW WEAK RIDGING TO SET UP.
RIDGE AXIS SHIFTS EASTWARD INTO THE MIDDLE MISSISSIPPI VALLEY BY
WEDNESDAY AFTERNOON WITH A SHORTWAVE TROUGH MOVING IN THURSDAY
MORNING BRINGING ANOTHER SHOT AT CONVECTION BACK TO THE AREA.
ESSENTIALLY FOLLOWED HPC GUIDANCE FOR TEMPS IN THE EXTENDED GIVING
ONGOING CONVECTION OVER THE CWA.
FOLTZ
&&
.AVIATION...
1113 AM MDT FRI MAY 23 2008
LINE OF THUNDERSTORMS OVER NORTHWESTERN KS AND SOUTHWESTERN NE
SHOULD BE OUT OF THE REGION...INCLUDING KMCK...BY 20Z.
HOWEVER...EXPECTING FURTHER THUNDERSTORM DEVELOPMENT THIS
AFTERNOON. EXACT TIMING OF THUNDERSTORMS IS THE BIG VARIABLE RIGHT
NOW...BUT UNDER ANY THUNDERSTORMS THAT DEVELOP EXPECT IFR
CONDITIONS...BASED ON OBS UNDER THUNDERSTORMS THIS MORNING.
SFJ
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR KSZ001-
002-013-014-027-028-041-042.
FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR KSZ002>004-
014>016-028-029.
NE...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR NEZ079-
080.
FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NEZ080-081.
CO...WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ090>092.
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ253-254.
&&
WFO GOODLANDHazardous weather outlook, May 23, 12:47 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1147 AM MDT FRI MAY 23 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1147 AM MDT FRI MAY 23 2008 /1247 PM CDT FRI MAY 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT EAST OF A LINE FROM JOES COLORADO TO LEOTI KANSAS. ABUNDANT MOISTURE TRANSPORTED ON SOUTHEAST WIND WILL COMBINE WITH INSTABILITY TO PRODUCE THUNDERSTORMS THIS AFTERNOON ACROSS THE TRI-STATE AREA. THUNDERSTORMS SHOULD BECOME MORE NUMEROUS LATE THIS AFTERNOON AND TONIGHT AS A DISTURBANCE ALOFT FURTHER INTENSIFIES STORMS. THERE IS PLENTY OF SHEAR SO THAT SUPERCELL THUNDERSTORMS ARE LIKELY WITH LARGE HAIL AND TORNADOES. IN ADDITION...NUMEROUS THUNDERSTORMS MOVING RAPIDLY NORTH OVER THE SAME PATH WILL INCREASE THE POTENTIAL FOR FLASH FLOODING ESPECIALLY OVER EASTERN PORTIONS OF THE AREA WHERE SIGNIFICANT RAINFALL OCCURRED LAST NIGHT. IN ADDITION...STRONG SOUTHERLY WINDS WILL BE OBSERVED ACROSS A PORTION OF THE THE REGION TODAY. SOUTH WINDS OF 30 TO 35 MPH WITH GUSTS AROUND 45 MPH ARE POSSIBLE. EXTREME FIRE DANGER ALSO EXISTS THIS AFTERNOON OVER KIT CARSON AND CHEYENNE COUNTIES IN COLORADO. LOW RELATIVE HUMIDITIES COMBINED WITH STRONG WINDS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF THUNDERSTORMS EXISTS AGAIN ON SATURDAY AND SATURDAY NIGHT. THERE WILL BE A BRIEF RELIEF FROM THUNDERSTORM ACTIVITY ON SUNDAY BEFORE THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY DURING THE FIRST PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. FS
In the hours before
Local storm report, May 23, 3:29 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HAIL 3 N HERNDON 39.95N 100.79W
05/23/2008 E0.75 INCH RAWLINS KS PUBLIC
&&
SJOHNSONLocal storm report, May 23, 3:48 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL 5 W MCCOOK 40.20N 100.71W
05/23/2008 E1.00 INCH RED WILLOW NE PUBLIC
&&
SJOHNSONLocal storm report, May 23, 3:51 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL 12 S PARK 38.94N 100.36W
05/23/2008 E1.75 INCH GOVE KS TRAINED SPOTTER
0244 PM HAIL 10 S QUINTER 38.92N 100.23W
05/23/2008 E1.75 INCH GOVE KS TRAINED SPOTTER
&&
SJOHNSONLocal storm report, May 23, 4:03 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TORNADO 11 ESE GOVE 38.90N 100.30W
05/23/2008 GOVE KS STORM CHASER
REPORT RELAYED FROM SPOTTER NETWORK
&&
FOLTZLocal storm report, May 23, 4:08 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
308 PM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 1 S QUINTER 39.05N 100.23W
05/23/2008 E0.88 INCH GOVE KS STORM CHASER
&&
FOLTZLocal storm report, May 23, 4:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TORNADO 2 SW QUINTER 39.05N 100.26W
05/23/2008 GOVE KS EMERGENCY MNGR
REPORTED BY EMERGENCY MANAGER
&&
FOLTZThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
2.4 hours after it, 155 km from the path. May 24, 2008.
- Mixed-layer CAPE
- 2314 J/kg
- Mixed-layer CIN
- -20 J/kg
- Surface CAPE
- 2897 J/kg
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 14.8
- 0-3 km lapse rate
- 7.8 K/km
The surface observations
Hill_city (HLC), 43 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 130 km away, was scanning. The volume nearest the touchdown began at 21:36 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 23, 2008
78 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 23 | 4:02 PM CDT | EF0 | Gove, KS | 0.5 | 25 | |||
| May 23 | 3:13 PM MDT | EF1 | Laramie, WY | 2.7 | 100 | |||
| May 23 | 4:20 PM CDT | EF0 | Gove, KS | 4.5 | 400 | |||
| May 23 | 3:26 PM MDT | EF0 | Platte, WY | 20.5 | 50 | |||
| May 23 | 4:29 PM CDT | EF0 | Finney, KS | 1.5 | 75 | |||
| May 23 | 3:33 PM MDT | EF0 | Weld, CO | 0.1 | 25 | |||
| May 23 | 4:35 PM CDT | EF2 | Gove, KS | 14.0 | 1,760 | $1.8 million | ||
| May 23 | 5:01 PM CDT | EF1 | Lane, KS | 8.1 | 1,220 | |||
| May 23 | 4:09 PM MDT | EF0 | Laramie, WY | 2.3 | 75 | |||
| May 23 | 5:10 PM CDT | EF1 | Graham, KS | 14.0 | 400 | $15,000 | ||
| May 23 | 5:13 PM CDT | EF1 | Lane, KS | 1.0 | 150 | $65,000 | ||
| May 23 | 5:15 PM CDT | EF0 | Lane, KS | 3.2 | 75 | |||
| May 23 | 5:22 PM CDT | EF0 | Lane, KS | 1.7 | 50 | |||
| May 23 | 5:24 PM CDT | EF0 | Gray, KS | 0.7 | 100 | |||
| May 23 | 5:35 PM CDT | EF1 | Lane, KS | 4.4 | 150 | |||
| May 23 | 5:35 PM CDT | EF0 | Gove, KS | 5.0 | 100 | |||
| May 23 | 5:45 PM CDT | EF0 | Lane, KS | 1.3 | 50 | |||
| May 23 | 6:10 PM CDT | EF4 | Quinter tornado, KS | 11.4 | 1,320 | 2 | $2.5 million | |
| May 23 | 6:25 PM CDT | EF0 | Hodgeman, KS | 5.7 | 75 | |||
| May 23 | 5:26 PM MDT | EF1 | Goshen, WY | 24.4 | 75 | $10,000 | ||
| May 23 | 5:33 PM MDT | EF0 | Cheyenne, CO | 0.5 | 25 | |||
| May 23 | 6:37 PM CDT | EF0 | Clark, KS | 2.1 | 100 | |||
| May 23 | 6:52 PM CDT | EF0 | Ness, KS | 1.6 | 60 | |||
| May 23 | 6:52 PM CDT | EF0 | Sheridan, KS | 4.0 | 750 | |||
| May 23 | 6:58 PM CDT | EF0 | Ness, KS | 3.6 | 100 | |||
| May 23 | 6:00 PM MDT | EF1 | Weld, CO | 0.1 | 50 | |||
| May 23 | 7:01 PM CDT | EF0 | Clark, KS | 2.5 | 100 | |||
| May 23 | 7:05 PM CDT | EF0 | Wichita, KS | 0.5 | 25 | |||
| May 23 | 7:07 PM CDT | EF2 | Ness, KS | 11.8 | 1,410 | |||
| May 23 | 6:10 PM MDT | EF0 | Kimball, NE | 2.9 | 50 | |||
| May 23 | 7:15 PM CDT | EF0 | Sheridan, KS | 6.1 | 350 | |||
| May 23 | 7:25 PM CDT | EF2 | Ness, KS | 1.1 | 75 | |||
| May 23 | 7:25 PM CDT | EF3 | Clark, KS | 20.9 | 3,170 | |||
| May 23 | 7:29 PM CDT | EF3 | Ness, KS | 9.0 | 715 | |||
| May 23 | 7:42 PM CDT | EF1 | Clark, KS | 7.1 | 600 | |||
| May 23 | 7:43 PM CDT | EF1 | Clark, KS | 1.1 | 100 | |||
| May 23 | 7:49 PM CDT | EF1 | Trego, KS | 8.1 | 900 | |||
| May 23 | 7:58 PM CDT | EF2 | Trego, KS | 9.0 | 1,760 | |||
| May 23 | 8:03 PM CDT | EF3 | Harper, OK | 5.0 | 1,100 | |||
| May 23 | 8:11 PM CDT | EF0 | Kiowa, KS | 1.2 | 75 | |||
| May 23 | 8:17 PM CDT | EF2 | Trego, KS | 8.2 | 250 | |||
| May 23 | 8:17 PM CDT | EF0 | Kiowa, KS | 1.2 | 175 | |||
| May 23 | 8:28 PM CDT | EF1 | Ellis, KS | 2.2 | 150 | 1 | ||
| May 23 | 8:34 PM CDT | EF0 | Kiowa, KS | 0.5 | 20 | |||
| May 23 | 8:35 PM CDT | EF0 | Kiowa, KS | 1.6 | 75 | |||
| May 23 | 8:40 PM CDT | EF0 | Ellis, KS | 5.6 | 150 | |||
| May 23 | 8:44 PM CDT | EF1 | Trego, KS | 5.5 | 200 | |||
| May 23 | 8:56 PM CDT | EF0 | Kiowa, KS | 1.0 | 50 | |||
| May 23 | 8:58 PM CDT | EF0 | Harper, OK to KS | 9.1 | 125 | $10,000 | ||
| May 23 | 8:59 PM CDT | EF3 | Comanche, OK to KS | 11.0 | 980 | $20,000 | ||
| May 23 | 9:07 PM CDT | EF1 | Trego, KS | 6.4 | 300 | |||
| May 23 | 9:08 PM CDT | EF1 | Ellis, KS | 4.3 | 450 | $60,000 | ||
| May 23 | 9:08 PM CDT | EF0 | Kiowa, KS | 6.4 | 125 | |||
| May 23 | 9:16 PM CDT | EF0 | Ellis, KS | 0.8 | 50 | |||
| May 23 | 9:16 PM CDT | EF3 | Edwards, KS | 18.2 | 1,935 | 1 | ||
| May 23 | 9:22 PM CDT | EF0 | Barber, KS | 4.6 | 150 | |||
| May 23 | 9:26 PM CDT | EF0 | Clark, KS | 4.5 | 100 | |||
| May 23 | 9:26 PM CDT | EF1 | Ford, KS | 6.1 | 150 | $145,000 | ||
| May 23 | 9:30 PM CDT | EF1 | Comanche, KS | 6.0 | 300 | |||
| May 23 | 9:41 PM CDT | EF0 | Barber, KS | 4.0 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.